Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 220, NWS Midland/Odessa, TX

September 16, 2016Crane County, Pecos County, Ward County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 16, 2016, 5:38 PM CDT for Crane County, Pecos County, Ward County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2016, 5:38 PM CDT (22:38 UTC)
Expired
Sep 16, 2016, 6:30 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Crane County, TX, Pecos County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 78 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 5:40 PM CDTHAIL 1Grandfalls, TXNICKEL TO QUARTER SIZE HAIL IN GRANDFALLS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
995 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

330 
WUUS54 KMAF 162238
SVRMAF
TXC103-371-475-162330-
/O.NEW.KMAF.SV.W.0220.160916T2238Z-160916T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM CDT FRI SEP 16 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRANE COUNTY IN WESTERN TEXAS...
  NORTH CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...
  SOUTHEASTERN WARD COUNTY IN WESTERN TEXAS...

* UNTIL 630 PM CDT

* AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  GRANDFALLS... MOVING NORTHEAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CRANE...GRANDFALLS...IMPERIAL RESERVOIR...IMPERIAL...ROYALTY...
  CRANE COUNTY AIRPORT...CORDONA LAKE AND TUBBS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3125 10284 3140 10295 3160 10285 3163 10234
      3122 10235
TIME...MOT...LOC 2237Z 241DEG 36KT 3136 10283 

HAIL...1.50IN
WIND...60MPH
 
$$
1 follow-up statement
681 
WWUS54 KMAF 162253
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT FRI SEP 16 2016

TXC103-371-475-162330-
/O.CON.KMAF.SV.W.0220.000000T0000Z-160916T2330Z/
CRANE TX-PECOS TX-WARD TX-
553 PM CDT FRI SEP 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CRANE...NORTH CENTRAL PECOS AND SOUTHEASTERN WARD COUNTIES...

AT 540 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PASSED
OVER GRANDFALLS PRODUCING HAIL UP TO QUARTER SIZE.

LOCATIONS IMPACTED INCLUDE...
CRANE...GRANDFALLS...IMPERIAL RESERVOIR...IMPERIAL...ROYALTY...CRANE
COUNTY AIRPORT...CORDONA LAKE AND TUBBS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3125 10284 3140 10295 3160 10285 3163 10234
      3122 10235
TIME...MOT...LOC 2252Z 241DEG 36KT 3143 10267 

HAIL...1.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 1:50 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 16, 1:50 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
150 PM CDT FRI SEP 16 2016

.DISCUSSION...
SW flow aloft has been convectively active with a 70kt 3h jet
stretching across the wrn CWFA again today. Meanwhile there is
a surface boundary nearing the nrn CWFA with mostly 60-65 dwpnts
in place. Pre-convective lapse rates are steeper today than
yesterday and along with said moisture this will yield SB CAPES
of 2000-3000 J/KG across much of the area. This with 0-6km bulk
shear of 40kts does support more severe wx today. Our favored
scenario is that the boundary to the n is enhanced/pushed farther
south by convective outflow and will move into the nrn CWFA in
phase with daytime heating and in proximity to the upper jet.
Convergence could increase along the boundary late this
afternoon/early evening when 85h winds increase resulting in the
proliferation of storms INVOF I-20 from Monahans to C. City and
northward. Large hail and strong winds are the main concerns, but
with the boundary a brief spin-up cannot be ruled out (NAM12 0-3km
SRH 276 m2/s2). More of the same is possible Saturday as the main
3h jet kicks out with much of the PB within the left rear quadrant
of said jet. Locally heavy rain will be possible today and
Saturday. Parts of SE NM and the northern tier of the CWFA will be
most susceptible to flooding or flash flooding with precipitable
water from 1-1.5 standard deviations above normal and recent
rainfall. A few -SHRA/-TSRA will be possible across the Trans
Pecos Mtns Sunday, but the main theme will be the resurgence of
the mid level ridge Sunday/Monday and the return of above normal
temps and dry conditions. Mid level flow will be favored to be
from the SE Tue/Wed so temps will cool a few degrees at least
across the PB, not so much farther w.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  89  70  93 /  60  30  30  10
Carlsbad                       64  88  65  92 /  20  30  30  10
Dryden                         72  94  72  94 /  20  20  10  10
Fort Stockton                  69  92  70  94 /  30  30  30  10
Guadalupe Pass                 63  82  64  85 /  20  20  30  10
Hobbs                          63  83  64  88 /  40  40  40  10
Marfa                          61  85  62  85 /  30  30  30  20
Midland Intl Airport           68  90  69  93 /  40  30  30  10
Odessa                         68  89  70  92 /  40  40  30  10
Wink                           68  92  69  94 /  30  40  30  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Sep 16, 1:38 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CDT FRI SEP 16 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
138 PM CDT FRI SEP 16 2016 /1238 PM MDT FRI SEP 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM SOUTHEAST NEW MEXICO
INTO THE PERMIAN BASIN THIS AFTERNOON INTO TONIGHT. SOME STORMS
MAY BECOME STRONG TO SEVERE...AND WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING.

LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING
CONCERNS...PARTICULARLY IN LOW LYING AREAS AND AREAS WITH POOR
DRAINAGE...AS WELL AS ANY LOCATIONS THAT RECEIVED RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND
THE PERMIAN BASIN SATURDAY. STORMS MAY BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT
ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 16, 4:31 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT FRI SEP 16 2016

TXZ047-052-162215-
HOWARD TX-BORDEN TX-
431 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN AND
NORTHWESTERN HOWARD COUNTIES UNTIL 515 PM CDT...

AT 431 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VEALMOOR...OR 7 MILES EAST OF ACKERLY...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GAIL AND VEALMOOR.

LAT...LON 3242 10152 3249 10169 3256 10169 3284 10158
      3272 10129
TIME...MOT...LOC 2131Z 205DEG 15KT 3253 10158

80
Special weather statement, Sep 16, 4:53 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT FRI SEP 16 2016

TXZ074-075-162230-
PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
453 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER...EAST
CENTRAL JEFF DAVIS AND WEST CENTRAL PECOS COUNTIES UNTIL 530 PM
CDT...

AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM OVER EAST CENTRAL JEFF DAVIS COUNTY AND WEST CENTRAL
PECOS COUNTY...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
ANY OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BELDING...HOVEY AND SIERRA MADERA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3040 10346 3070 10357 3085 10276 3046 10267
TIME...MOT...LOC 2152Z 254DEG 13KT 3065 10335

67
Local storm report, Sep 16, 5:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     1 SW SNYDER             32.70N 100.93W
09/16/2016  M61.00 MPH       SCURRY             TX   AWOS

0500 PM     HAIL             SNYDER                  32.71N 100.92W
09/16/2016  E1.75 INCH       SCURRY             TX   TRAINED SPOTTER

            HALF DOLLAR TO PING PONG BALL SIZE HAIL IN SNYDER.

&&

AKL
Local storm report, Sep 16, 5:12 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 W SNYDER              32.71N 100.93W
09/16/2016  E1.00 INCH       SCURRY             TX   PUBLIC

&&

CMR
Special weather statement, Sep 16, 5:14 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM CDT FRI SEP 16 2016

TXZ067-075-162300-
WARD TX-PECOS TX-
514 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS AND
SOUTHEASTERN WARD COUNTIES UNTIL 600 PM CDT...

AT 514 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COYANOSA...OR 11 MILES SOUTHWEST OF GRANDFALLS...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRANDFALLS...IMPERIAL RESERVOIR...COYANOSA AND ROYALTY.

LAT...LON 3151 10288 3141 10277 3129 10276 3115 10301
      3125 10310
TIME...MOT...LOC 2214Z 220DEG 22KT 3122 10300

67
Local storm report, Sep 16, 5:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     3 SSW SNYDER            32.67N 100.93W
09/16/2016  M81.00 MPH       SCURRY             TX   MESONET

0505 PM     TSTM WND GST     3 E SNYDER              32.71N 100.86W
09/16/2016  M69.00 MPH       SCURRY             TX   MESONET

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:44 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis61 min
Sep 15, 7:58 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves24 min
Sep 15, 8:32 PM CDTSpecial Weather StatementMAFCulberson58 min
Sep 15, 8:36 PM CDTSpecial Weather StatementMAF54 min
Sep 15, 9:13 PM CDTSpecial Weather StatementMAFCulberson62 min
Sep 15, 11:37 PM CDTSpecial Weather StatementMAFDawson38 min
Sep 16, 12:07 AM CDTSpecial Weather StatementMAFDawson, Gaines23 min
Sep 16, 12:40 AM CDTAreal Flood AdvisoryMAFGaines3 hr
Sep 16, 1:14 AM CDTAreal Flood AdvisoryMAFBorden, Dawson4 hr
Sep 16, 1:29 AM CDTAreal Flood AdvisoryMAFScurry4 hr
Sep 16, 1:56 AM CDTSpecial Weather StatementMAFAndrews34 min
Sep 16, 3:16 PM CDTSpecial Weather StatementMAFPecos44 min
Sep 16, 3:22 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson53 min
Sep 16, 3:29 PM CDTSevere Thunderstorm WarningMAFPecos31 min
Sep 16, 3:55 PM CDTSevere Thunderstorm WarningMAFPecos65 min
Sep 16, 4:08 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry67 min
Sep 16, 4:18 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Sep 16, 4:29 PM CDTSpecial Weather StatementMAFWard46 min
Sep 16, 4:31 PM CDTSpecial Weather StatementMAFBorden44 min
Sep 16, 4:43 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry62 min
Sep 16, 4:53 PM CDTSpecial Weather StatementMAFPecos37 min
Sep 16, 5:14 PM CDTSpecial Weather StatementMAFWard46 min
Sep 16, 5:24 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Sep 16, 5:27 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Sep 16, 5:43 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos62 min
Sep 16, 5:58 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
Sep 16, 6:06 PM CDTSpecial Weather StatementMAFWard39 min
Sep 16, 6:19 PM CDTSpecial Weather StatementMAFMitchell41 min
Sep 16, 6:22 PM CDTSpecial Weather StatementMAFReeves38 min
Sep 16, 6:24 PM CDTSpecial Weather StatementMAF51 min
Sep 16, 6:26 PM CDTSpecial Weather StatementMAFEctor49 min
Sep 16, 6:26 PM CDTSevere Thunderstorm WarningMAFMitchell49 min
Sep 16, 6:29 PM CDTSpecial Weather StatementMAFGlasscock46 min
Sep 16, 6:37 PM CDTSevere Thunderstorm WarningMAFBrewster53 min
Sep 16, 6:46 PM CDTSevere Thunderstorm WarningMAFEctor29 min
Sep 16, 6:51 PM CDTSpecial Weather StatementMAFBrewster39 min
Sep 16, 6:56 PM CDTAreal Flood AdvisoryMAFEctor3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.